It is no secret that we are living longer. Unfortunately, we are not necessarily living healthier. An ever-growing percentage of the population is managing one or more medical conditions, which are managed by one or more medicines.
While such medicines can help maintain health and prevent further illness, taking combinations of drugs means that you could be at risk for drug interactions. Polypharmacy presents growing risks among the elderly in the US.
Polypharmacy is defined as the concurrent use of many different medicines by the same person. This can result in a gradual accumulation of side effects. Problems may be increased by taking:
Polypharmacy can result in adverse drug events, complicating therapy, increasing cost, and presenting a challenge for healthcare agencies. Unfortunately, the symptoms caused by polypharmacy can be confused with the normal aging process, such as:
The elderly may be at the highest risk for polypharmacy because they are most likely to be taking multiple medicines. It is also true that any patient with multiple medical conditions or being treated by multiple doctors may be at risk.
To assess your risk for harm from polypharmacy, answer these 10 questions. If you answer yes to any of the following, you should see your doctor or your pharmacist and ask for a complete medicine review:
The good news is there are things you can do to help reduce your risk of polypharmacy. Here are some tips to help you:
Remember, if you feel that you are taking too many drugs or if you are confused about the number or quantity you are taking, talk to your doctor. Polypharmacy does not need to happen. There are many ways that you and your doctors can work together to reduce or avoid the risks of taking multiple medicines.
American Academy of Family Physicians
Health Alliance Plan
College of Pharmacists of British Columbia
Are you at risk for polypharmacy? Health Alliance Plan. Available at: http://www.hap.org/info/formulary/polypharmacy_risk.php. Accessed on September 24, 2003.
How to avoid polypharmacy. University of North Carolina School of Medicine. Available at: http://www.med.unc.edu/aging/polypharmacy.avoid.htm. Accessed on September 24, 2003.
Patel RB. Polypharmacy and the elderly [abstract]. J Infus Nurs. 2003;26(3):166-169.
Symptoms of polypharmacy. University of North Carolina School of Medicine. Available at: http://www.med.unc.edu/aging/polypharmacy/symptoms.htm. Accessed on September 24, 2003.
What is polypharmacy? Health Alliance Plan. Available at: http://www.hap.org/info/formulary/polypharmacy.php. Accessed on September 24, 2003.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.